Important updates on Johnson and Johnson Vaccine
The Advisory Committee on Immunization Practices (ACIP) held an emergency meeting last week to review the rare, but serious blood clot events occurring after receiving the J&J vaccine. They paused administration of the vaccine for 10 days to understand why this might be happening, identify any additional cases, and to decide if the benefits of using the vaccine was greater than the risk of the rare adverse events.
Here are the key points:
15 women (out of over 3 million women vaccinated) who received the J&J vaccine developed something called TTS, Thrombocytopenic Syndrome between 6—15 days afterwards. Most of these patients developed Cerebral Venous Sinus Thrombosis (CVST), a blood clot in the blood vessels of the brain. Three deaths occurred.
The ages of the women were mostly ages 18-49. Two women were over age 49.
What was unique about these particular cases of CVST after vaccination, was that they were all associated with a low platelet count. There seems to be a reaction that attacks platelets.
It’s still not entirely clear, but it does not appear that there is a clear risk factor that predisposes people to this response. The usual risk factors for CVST are obesity, smoking, oral contraceptives, and while some of the cases did have these risk factors, it was not true of all the cases.
Symptoms include: severe headache at least SIX days after vaccination. (*this is important because many people report bodyaches and headaches, sore arm, mild fever a day or two afterwards). Other concerning symptoms are one-sized body weakness, slurred speech, blurred vision, loss of consciousness, seizures.
While bleeding problems have occurred with people who have had actual COVID-19 disease, there have not been any known patients with disease who developed anti-platelet antibodies.
ACIP deliberated about possible options of not using J&J at all, or limiting its use to certain age groups. Ultimately, ACIP decided the benefit of using the vaccine far outweighed the risk given how rare the event is. But the group wanted to make sure all are aware of the potential risk and that healthcare providers be alerted to this unusual reaction and how to treat it.